Alert archive / Idaho / Winter Storm Watches in 2011

Winter Storm Watch 10, NWS Spokane, WA

November 15, 20114 counties in Idaho

NWS Spokane, WA issued this winter storm watch at Nov 15, 2011, 3:19 PM PST for 4 counties in Idaho. It took effect at Nov 16, 2011, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 15, 2011, 3:19 PM PST (23:19 UTC)
In effect from
Nov 16, 2011, 12:00 PM PST
Expired
Nov 15, 2011, 10:01 PM PST
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2011-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2011-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Nov 15, 2:46 PM PST, 33 minutes earlier.

Area forecast discussion, Nov 15, 2:46 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
246 PM PST Tue Nov 15 2011

.SYNOPSIS...
After quiet and dry conditions tonight, a vigorous storm system
will impact the Inland Northwest Wednesday into Thursday bringing
significant valley snow and heavy mountain snow followed by a
round of mild windy conditions. Friday will be unseasonably cold
with the potential for more accumulating snow across most of the
region. Colder than average conditions will linger through the
weekend.

&&

.DISCUSSION...

Tonight...Quiet weather to continue. A drier northwest flow aloft
with high pressure at the surface will continue overnight. Shallow
instability and orographic lift across the mountains of north
Idaho will weaken as the low levels stabilize and drier air
advects into the region. Surface winds veering to the northwest
this evening will decrease and turn out of the northeast to east
overnight. With the clear skies this evening, anticipate dramatic
radiational cooling making for another chilly night across the
region. High clouds will be on the increase overnight. Lingering
low level moisture across the valleys of northeast Washington and
north Idaho will lean toward patchy fog late tonight.

...SNOW DEVELOPING THROUGH THE DAY ON WEDNESDAY WITH BIGGEST
IMPACT THE AFTERNOON COMMUTE...

Wednesday...Snow! The next winter storm will be barreling across
the Cascades with a warm front lifting up from the south. Low
level southeast to easterly flow will lead to orographic lift in
the east slopes of the Cascades and snow developing by early
Wednesday morning even into the Cascade valleys. Isentropic lift
will be enhanced across much of eastern Washington as a PWAT plume
of Pacific moisture of over a half an inch presses east of the
Cascades. Snow levels will start off rather low with snow a sure
bet in most areas especially with wet bulb cooling in the lower
atmosphere. Snow will spread across the western Basin and Okanogan
Highlands through the morning hours, and then reaching the Spokane
area, Palouse and north Idaho in the afternoon. Snow levels will
gradually rise as the warm front lifts northward, but anticipate
snow to remain the dominate precipitation type through the daytime
hours. The exception being the Lewiston/Clarkston area which see a
change over to rain late in the day. Meanwhile temperatures will
struggle toward the freezing mark. The main weather impact will
be accumulating snow in the late afternoon commute where a quick
1-2 inches of snow is possible, leading to potential traffic
issues on area roadways. /rfox.

Wednesday night through Friday...Wednesday night arrives with the
forecast area in the teeth of the first storm of a one-two winter
punch. All of the main forecast guidance indicates freezing levels
will rise dramatically over the basin and the more southerly
reaches of the northern mountain arc...although a prolonged period
of mixed precipitation may remain in the East Slopes valleys and
Wenatchee area with a less certain change-over to rain here before
precipitation simply ends with the cold front passage overnight.

Thus...over most of the region north of Interstate 90 the evening
commute will likely be rather unpleasant with an inch or two of
further solid snow accumulation before a change-over to mostly
rain occurs later in the evening. In the northern valleys the snow
level may remain on the valley floors through the night...and the
inherited Winter Storm Watches for the North Idaho Panhandle and
the Northeast Washington Mountains will be upgraded to Winter
Storm Warnings with the afternoon forecast issuance. Heavy
mountain snow criteria is a near certainty in these zones...with
the main uncertainty being if the valley floors...particularly
north of a line from Sandpoint to Deer Park will achieve the
minimum criteria of 4 inches before steady snow tapers off to
showers Thursday morning. In addition a Winter Storm Watch has
been issued for the Central Panhandle Mountains. Due to the farther
south location of this zone significant uncertainty exists as to
whether warning criteria will be achieved as the snow level
rises...although at least moderate accumulations are likely even
in the I-90 corridor from Coeur D'Alene to Lookout Pass. Due to
the extended low level upslope flow into the Cascades East Slopes
during the entire day tomorrow...a Snow Advisory is also warranted
for this zone. It is likely as this storm envelopes the region
more Snow Advisories will become necessary mainly around the
peripheral regions of the basin.

After the warm front passes through late Wednesday evening...gusty
winds will become the dominant issue...with a low and mid-level flow
of 40 to 60 knots noted on the finer resolution NAM and GFS models
particularly over the eastern basin and Idaho Panhandle. Model
soundings suggest warm advection just above the surface...working
with the colder snowy surface to create an inversion which will
probably keep these winds aloft. Still...this will be a touch-
and-go scenario in which these stronger winds aloft may randomly
translate to the surface of exposed higher terrain overnight
Wednesday in this turbulent air mass...especially early Thursday
morning just prior to the cold occlusion passage. Gusty conditions
will also occur early Thursday off the Cascades as post front cold
advection downslopes into the deep basin. Otherwise...Thursday
will be a transition day back into a cold late fall air mass with
blustery conditions and residual mountain snow showers...with
likely a dry rain shadow in the deep basin as the flow aloft
reverts to a westerly zonal orientation.

...WIDESPREAD SNOW EXPECTED ON FRIDAY...

Thursday night and Friday will bring the next and potentially more
ominous winter weather producer into the region. While Wednesday's
storm will be driven by a deep surface low ejecting north into
Canada...on Friday this low pressure will redevelop under the
dynamic region of an arriving Gulf of Alaska upper low and dive
back south and strafe the forecast area more directly.

The overall suite of models including the ECMWF/NAM/Canadian/GFS
and SREF display some differences with this all important surface
feature. The GFS and ECMWF display a weak but strengthening
surface low pressure tracking along or just to the north of the
Washington/Oregon border...while the other guidance is more
nebulous with a general low pressure surface trough sprawling
across Washington. The GFS/EC solutions have displayed good
continuity from yesterday's runs...and thus will base forecast
loosely on these models. This creates a threat of snowy
conditions across the entire forecast area on Friday with a
general 1 to 3 inches...toward the lower end of the scale in the
far north...and toward the high end in the south.
However...pattern recognition and mid latitude cyclone theory
postulates that an elliptical band...perhaps 100 miles long and 50
miles wide...of more intense snow is likely to fall just to the
north of the surface low track under the mid-level TROWAL region.
At this time...the GFS solution suggests Shoshone County...the
Palouse and points west to about Moses Lake are in this highest
threat area...same as yesterday's GFS was displaying. The ECMWF
model tracks the low a bit farther north suggesting the Northern
Columbia Basin...including the Spokane/CDA region...and Shoshone
County will catch the brunt of this unpleasantness. At this
time...confidence is increasingly high for a widespread light to
moderate snow event over the entire forecast area on Friday...with
uncertainty still existing on where the anomalous swath of
potentially heavy accumulations will fall. Stay tuned. /Fugazzi

Friday night through Tuesday..Longwave pattern depicts more a
split flow starting to evolve. Friday night and on through most of
the weekend the jet is well to the south or west of the area but
then ridge amplification to the west pushes the jet stream back up
from the west with placement overhead or in close proximity late
Sunday on into Tuesday. As a result of this jet stream placement
to the south a cold conditionally unstable air mass remains
overhead Friday night into Sunday that could allow for snow shower
activity if a significant enough shortwave trigger passes through.
Friday night has such a shortwave with a moisture connection
wrapped into it that slowly sags and exits to the south/southeast
by Saturday afternoon. Shortwaves that pass Sunday look structured
more to be light snow producers for mountains rather than valleys.
Monday and Tuesday the earlier mentioned intrusion of the jet
stream is coupled with an odd wet occluded frontal feature
oriented southwest to northeast that sags into the area in a
northwest to southeast trajectory of approach. That scenario
initially calls for high pops Friday night that tapper down by
Saturday afternoon with the exit of the significant shortwave
along with some cooling. This is then followed by increasing pops,
warming temperatures, rising snow levels, and an increase in wind
Monday into Tuesday /pelatti

&&

.AVIATION...
18Z TAFS...High pressure aloft and a dry northwest flow aloft will
keep the taf sites VFR through the day and much of the night. A
mid level deck east of KCOE-KPUW will persist over the central
Idaho panhandle with occasional snow showers and mountain
obscured to KMLP. Light southwest winds will back to the east
overnight. The next storm system will approach the region late
tonight with high and mid level clouds spreading east of the
Cascades after 10z with cigs lowering after 12z and areas of mvfr
cigs/vsbys with light snow impacting KEAT to KMWH after 14-16z.
/rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        17  32  32  40  26  31 /   0  90 100  20  30  70
Coeur d'Alene  14  31  31  40  26  31 /   0  80 100  30  30  70
Pullman        20  35  35  40  28  32 /   0  80 100  30  40  70
Lewiston       24  44  40  47  29  39 /   0  50  60  20  40  70
Colville       18  32  29  40  22  31 /   0 100 100  30  20  60
Sandpoint      15  32  31  38  23  29 /   0  70 100  50  20  60
Kellogg        20  33  33  35  25  28 /  10  70 100  60  50  80
Moses Lake     19  33  28  44  22  35 /   0  90  40  10  30  70
Wenatchee      24  32  29  42  27  35 /   0 100  50  10  40  70
Omak           16  30  24  39  17  33 /   0 100  70  10  40  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from Noon Wednesday to 4 AM PST Thursday
     for Northern Panhandle.

     Winter Storm Watch from Wednesday afternoon through Thursday
     morning for Central Panhandle Mountains.

WA...Winter Storm Warning from Noon Wednesday to 4 AM PST Thursday
     for Northeast Mountains.

     Winter Weather Advisory from 6 AM to 10 PM PST Wednesday for
     East Slopes Northern Cascades.

&&
Hazardous weather outlook, Nov 15, 6:16 AM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
616 AM PST TUE NOV 15 2011

IDZ001-WAZ037-042-161515-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
616 AM PST TUE NOV 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VIGOROUS STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. PLACES
LIKE SANDPOINT...BONNERS FERRY...COLVILLE...LEAVENWORTH...AND
TWISP HAVE THE POTENTIAL TO RECEIVE 3 TO 5 INCHES OF SNOW. THE
MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO...ABOVE
4000 FEET...HAVE THE POTENTIAL TO RECEIVE 6 TO 10 INCHES. THE
HIGH ELEVATIONS OF THE CASCADE CREST WILL LIKELY RECEIVE OVER A
FOOT OF NEW SNOW. WINDY CONDITIONS WILL DEVELOP WEDNESDAY NIGHT
AND INTO THURSDAY WITH LOCAL GUSTS TO 45 MPH POSSIBLE ON EXPOSED
TERRAIN.

A SECOND STORM SYSTEM WILL ARRIVE FRIDAY BRINGING THE POTENTIAL
FOR MORE ACCUMULATIONS IN THE MOUNTAINS AND VALLEYS.

IDZ002>004-026-027-WAZ031>036-038-041-043-044-161515-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
616 AM PST TUE NOV 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VIGOROUS STORM WILL BRING THE POTENTIAL FOR ACCUMULATING SNOW
WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. SOME CITIES THAT
HAVE A GOOD CHANCE OF RECEIVING ACCUMULATING SNOW ARE SPOKANE...
COEUR D'ALENE...KELLOGG...PULLMAN...WENATCHEE...OMAK...AND GRAND
COULEE.

WINDY CONDITIONS WILL DEVELOP WEDNESDAY NIGHT AND INTO THURSDAY
WITH LOCAL GUSTS TO 45 MPH POSSIBLE OVER THE EXPOSED TERRAIN OF
THE PALOUSE...WEST PLAINS...WATERVILLE PLATEAU...AND POMEROY
AREA.

A SECOND STORM SYSTEM WILL ARRIVE FRIDAY BRINGING THE POTENTIAL
FOR MORE ACCUMULATIONS IN THE MOUNTAINS AND VALLEYS.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:36 AM PSTWinter Storm WatchOTXPend Oreille, Spokane, Stevens12 hr
Nov 15, 3:19 PM PSTWinter Storm WarningOTXPend Oreille, Spokane, Stevens43 hr
Nov 15, 3:19 PM PSTWinter Weather AdvisoryOTXAdams, Chelan, Douglas, Ferry, Grant, Lincoln and 2 more37 hr

Nearby

Winter Storm Watches in Idaho, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.